From Seattle, Washington, USA:
My son is four and exhibiting classic signs of diabetes. For the last month or so, he has been urinating frequently (even having accidents), drinking a lot, mildly increased appetite, and four or five pound weight loss. He is 44 inches and now 41 pounds. He has also been more irritable and is occasionally sleeping at earlier times.
We are not new to diabetes; he was actually on insulin for a few months when he was two. The high blood sugars went away, as did the symptoms. At that time, the endocrinologist did all the standard antibody testing. Everything was negative. We stopped therapy.
Well, I have been testing him on a home meter for the last month and his numbers are high. The highest being 310 mg/dl [17.2 mmol/L], with many around 290 mg/dl [16.1 mmol/L]. His average is in the 160s mg/dl [8.9 to 9.3 mmol/L]. I have also been testing urine ketones a few times, but nothing remarkable and no glucose. Why would this be? Doesn't glucose spill when blood sugars reach 180 mg/dl [10.0 mmol/L]? I thought it might be the meter, but it gives others normal readings.
So, I ordered an at home A1c test. When it arrived, I realized that it expired five months earlier! Add to that, they are supposed to be refrigerated if not used soon and I assume that it wasn't. Anyway, I still tested him, and it said 6.2. I know that these results probably are not accurate, but I wanted to know if you think the test would be LESS sensitive having been expired?
At this point I don't know what to do. I dislike the endocrinologist we worked with before and do not want to work with her again. Overall, he seems okay. It's just the diabetes symptoms I am concerned about. Could this be something else? Does it sound like type 1 or another type? What do you make of the fact that he had these issues at two and now again at four?
It sounds like diabetes. He may have had a (rare) honeymoon phase during which he made some insulin. But, go find a pediatric diabetes specialist since he is at risk without insulin. Talk to your pediatrician or family doctor and get another referral. Please do not postpone this since his blood glucose readings are definitely abnormal and there is risk of DKA with all such complications if insulin is not restarted.
Original posting 31 Jan 2006
Posted to Diagnosis and Symptoms
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.